MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT

BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT
Model Number 22268
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/25/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since 4 screws placed with the aid of navigation were not placed as intended and therewith could, in a worst case scenario, lead to harm of the spinal cord and/or main blood vessels, although: there is no indication of a systematic error or malfunction of the brainlab device corresponding measures to reduce this anticipated risk as low as reasonably practicable are already in place there have been no negative clinical effects for this patient reported to brainlab from the hospital.According to the results of technical investigation and the information provided by the hospital, it can be concluded that the root cause for the shift in placement of the 4 screws is a movement of the navigation reference array on the bone, leading to a shift between the virtual display of the image dataset and the actual patient anatomy.The resulting shift of navigation information was apparently not detected during the required accuracy verification to be performed by the user.There is no indication of a systematic error or malfunction of the brainlab navigation device.Corresponding brainlab measures to reduce this already anticipated risk to be as low as reasonably practicable are in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A spine surgery system to place 4 screws in the thoracic region was planned to be performed with the aid of brainlab navigation system spine and trauma 3d version 2.5.During the procedure the surgeon: attached the navigation reference array to the thoracic vertebra below the two vertebrae intended to be instrumented.Performed an intraoperative scan with the siemens arcadis orbic 3d c-arm, that was automatically matched by the navigation system with the current patient anatomy (automatic image registration) verified the accuracy of the registration and determined it to be appropriate.Placed 4 screws with the aid of a drill guide and screw driver, both calibrated and navigated with the brainlab navigation system.Performed a 3d scan for verification and determined that the screws were not placed as intended, but all shifted towards the right side.There have been no negative clinical effects for this patient reported to brainlab from the hospital.

Brand Name
NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
munich, 81829
GM  81829
MDR Report Key7818252
Report Number8043933-2018-00025
Device Sequence Number19417114
Product Code HAW
UDI-Device Identifier04056481000714
UDI-Public04056481000714
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K070106
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268
Device Catalogue Number71115
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/25/2018
Initial Report FDA Received Date08/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;